Periodic solutions of Lagrangian systems on a compact manifold. (English) Zbl 0605.58034

The author studies periodic solutions of prescribed period when the Lagrangian system is constrained to a compact manifold. This fact allows him to use many techniques developed in the theory of closed geodesics on Riemannian compact manifolds [cf. the reviewer, Foundations of Global Nonlinear Analysis, Teubner-Texte zur Mathematik, Vol. 86, Leipzig (1986)]. He considers M to be a smooth n-dimensional manifold with TM its tangent bundle. He then considers a time periodic Lagrangian of periodic T, \({\mathcal L}_ t: TM\to R\), and he searches for T-periodic solutions of the Lagrange equations, which in local coordinates are \[ (1)\quad \frac{d}{dt}\frac{\partial {\mathcal L}}{\partial \dot q}(t,q,\dot q)- \frac{\partial {\mathcal L}}{\partial q}(t,q,\dot q)=0,\quad i=1,2,...,n. \] The author proves that if the fundamental group of M is finite, then (1) has infinitely many T-periodic solutions, if \({\mathcal L}_ t\) satisfies certain physically reasonable assumptions. The author makes extensive use of the Palais-Smale condition (C).
Reviewer: T.Rassias


37G99 Local and nonlocal bifurcation theory for dynamical systems
37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
Full Text: DOI


[1] Alber, S. I., Russian Math. Surveys, 25, 51-117 (1970), Transl. · Zbl 0222.58002
[2] W. Klingerberg, “Lectures on Closed Geodesics,” Springer-Verlag, New York/Berlin.; W. Klingerberg, “Lectures on Closed Geodesics,” Springer-Verlag, New York/Berlin. · Zbl 0397.58018
[3] Milnor, J., Morse Theory (1973), Princeton Univ. Press: Princeton Univ. Press Princeton, N.J
[4] Palais, R. S., Morse theory on Hilbert manifolds, Topology, 22, 299-340 (1963) · Zbl 0122.10702
[5] Rabinowitz, P. H., Periodic solutions of Hamiltonian systems: A survey, SIAM J. Math. Anal., 13, 343-352 (1982) · Zbl 0521.58028
[6] Vigue-Poirrier, M.; Sullivan, D., The homology theory of the closed geodesic problem, J. Differential Geom., 11, 633-644 (1979) · Zbl 0361.53058
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.